Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Boston/Norton, MA

August 18, 2018Franklin County, Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2018, 1:49 PM EDT for Franklin County, Hampshire County, Worcester County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 1:49 PM EDT (17:49 UTC)
Expired
Aug 18, 2018, 2:15 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS51 KBOX 181749
SVRBOX
MAC011-015-027-181815-
/O.NEW.KBOX.SV.W.0063.180818T1749Z-180818T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
149 PM EDT SAT AUG 18 2018

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  West central Worcester County in central Massachusetts...
  East central Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...

* Until 215 PM EDT.

* At 148 PM EDT, a severe thunderstorm was located over Hadley, or
  near Amherst, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines and localized flooding.

* Locations impacted include...
  Amherst, Belchertown, Ware, Barre, Hadley, West Brookfield,
  Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Pelham,
  Petersham, New Braintree and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 7261 4242 7260 4252 7219 4225 7216
TIME...MOT...LOC 1748Z 269DEG 26KT 4239 7255 

HAIL...1.00IN
WIND...60MPH
 
$$

Nocera
1 follow-up statement
722 
WWUS51 KBOX 181809
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
209 PM EDT SAT AUG 18 2018

MAC011-015-027-181818-
/O.EXP.KBOX.SV.W.0063.000000T0000Z-180818T1815Z/
Worcester MA-Hampshire MA-Franklin MA-
209 PM EDT SAT AUG 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WORCESTER...EAST
CENTRAL HAMPSHIRE AND SOUTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT
215 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4235 7261 4242 7260 4252 7219 4225 7216
TIME...MOT...LOC 1808Z 269DEG 26KT 4239 7236 

$$

Nocera

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:23 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 18, 10:23 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1023 AM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front sweeps through the region this afternoon and
evening with scattered showers and thunderstorms. Weak waves of
low pressure will develop along the front off the south coast,
which may bring a few showers at times along with cooler
temperatures Sunday into Monday, especially near the coast.
High pressure returns Tuesday, but another approaching front
will more showers and thunderstorms Tuesday night into
Wednesday. Dry and seasonable weather follows Thursday into
Friday as high pressure builds into the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

* Potential for strong thunderstorms which may produce localized
  flooding and gusty winds from midday through early evening *

10 am update...

At 10 am showers were crossing Southern VT and Central NH. Per
MSLP fields, this lines up well with the position of the cold
front. South of the showers the winds are south to southwest and
dews are 70-75; north of the showers winds are northwest to
north and dews are in the 60s.

Short-term guidance continues to show probable showers/t-storms
crossing Southern New England this afternoon and evening and
reaching the South Coast around 8 PM. 09Z SREF showed a 70 pct
chance of CAPEs over 1000 J/Kg and 95 pct chance of this across
CT-RI-SE Mass. Upper winds are marginal, with 12Z soundings
showing 35 kt winds at 500 mb around the area and forecast to
diminish during the afternoon. Winds at 850 mb are forecast at
20-25 kt and diminish by evening. Precip water values at CHH
this morning were 2.08 inches, and similar values linger ahead
of the cold front through afternoon, then retreat south by
evening.

We will continue the forecast of showers/tstms for the
afternoon/evening. A few storms may reach severe/damaging
levels. Moisture values continue to support local downpours as
well.

Temps aloft show 18C at 900 mb (13C equiv) and 17C at 850 mb.
This supports current forecasts of 80-85F max temps, but also
hints at upper 80s if sufficient clearing develops and allows
mixing up to 850 mb. Dew points 70-75 will linger until the cold
front moves through.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight and Sunday...

The cold front will ride along or just off the south coast
tonight. Low pressure waves will move along the front, which
will keep chance for precip going. However, most of the
instability pushes offshore. Still noting K indices in the
lower-mid 30s tonight, so can't totally rule out any
thunderstorms, but will not be as strong. PWATs will slowly fall
across central and northern areas, but will linger at around 2
inches along the S coast, so might see some downpours there off
and on through the night. Temps will bottom out from 60-65
across the higher inland terrain, ranging to near 70 along the
immediate S coast.

With the weak waves of energy moving along the nearly
stationary front to the S on Sunday, will still see scattered
showers and maybe a thunderstorm or two during the day. It will
still be rather humid with dewpoints in the lower-mid 60s,
highest S of the Mass Pike. Temps will be cooler though, only
topping off at 70 to 75.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Mainly dry Mon/Tue with temps a bit below normal. Low risk for a
  shower near the coast Mon
* Increasing humidity with showers and sct t-storms Tue night/Wed
* Mainly dry and seasonable Thu into Fri with comfortable humidity

Sunday night into Tuesday...

Weak wave of low pressure tracks south of New Eng from the mid Atlc
coast through Monday. ECMWF has trended south and is now more in
line with GFS/NAM keeping deepest moisture south of New Eng.
However, northern extent of deeper moisture may reach SE New Eng
where PWATs still around 1.5 inches. As a result can't rule out a
few showers across RI and SE MA, especially Sun night into early
Mon, then drying as low pres pulls away and high pres noses down
from Maine. On Tue, mid level ridging briefly moves into the region
with high pres in control. Temps a bit below normal Mon/Tue with
easterly flow persisting.

Tuesday night into Wednesday...

Upstream mid level trough approaches from the west with attending
cold front expected to sweep across the region Wed
afternoon/evening. PWAT plume ahead of the front increases to 2+
inches combined with moderate instability and modest forcing for
ascent will result in a period of showers and sct t-storms moving
through sometime later Tue night into Wed. PWAT and low level wind
anomalies 2+ SD above climo which indicates potential for some heavy
rainfall. A return of 70+ dewpoints likely.

Thursday into Friday...

Cold front will be offshore by Thu with high pres and drier airmass
moving into the region. Expect dry weather and seasonably warm temps
with comfortable humidity levels as dewpoints may fall into the
50s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

This afternoon...Moderate to high confidence.
Mainly VFR conditions, but will see brief MVFR-IFR in
showers/sct thunderstorms 18-00z from north to south as a cold
front moves through the region.

Tonight...Moderate confidence.
Winds shift to N-NW early tonight, then veer to NE behind the
passing cold front. Expect conditions to lower to MVFR, and
possibly IFR in spots. Scattered showers.

Sunday...Moderate confidence.
Areas of MVFR-IFR CIGS linger along coastal areas, lowest on
Cape Cod and the islands for most of the day. Otherwise, mainly
VFR with pockets of MVFR CIGS. Best conditions across N central
and NW Mass. Gusty NE winds mainly along the coast.

KBOS Terminal...Moderate confidence in TAF. A brief period of
lower conditions in showers/t-storms expected this afternoon.

KBDL Terminal...High confidence in TAF. A brief period of
lower conditions in showers/t-storms expected this afternoon.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly MVFR, with local VFR possible. Breezy.
Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

Tuesday Night: Mainly MVFR, with areas IFR possible. Chance
SHRA, chance TSRA.

Wednesday: Mainly MVFR, with local IFR possible. Chance SHRA,
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

This afternoon...S-SW winds gusting up to 20 kt through midday.
Seas 3 feet or less. Scattered showers/t-storms, may see gusty
winds and heavy rain. Reduced visibility and locally choppy seas
in any showers or storms.

Tonight and Sunday...With cold front passing this evening, winds
shift to N-NW this evening, then shift to NE around or after
midnight. Gusts increase to 25 kt during the early morning hours
Sunday on the open waters, then across RI/BI sounds and
Mass/Ipswich bays by Sunday morning. Chance for showers and
thunderstorms continue, with the best shot across the southern
waters.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Seas up to 5 ft. Slight chance of rain showers.

Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from noon to 6 PM EDT Sunday for ANZ233-
     234.
     Small Craft Advisory from 5 AM to 6 PM EDT Sunday for ANZ235-
     237-250-256.
     Small Craft Advisory from 8 AM to 6 PM EDT Sunday for ANZ251-
     255.
     Small Craft Advisory from 10 AM to 6 PM EDT Sunday for ANZ254.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...WTB/KJC/EVT
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...WTB/KJC/EVT
MARINE...WTB/KJC/EVT
Hazardous weather outlook, Aug 18, 4:33 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Sat Aug 18 2018

CTZ002-003-MAZ002-003-008>011-190845-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ004-MAZ004>007-012>024-026-RIZ001>008-190845-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible across western Massachusetts
late this morning through the afternoon. The primary threats are
locally heavy rainfall which may cause flooding as well as gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-190845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms capable of producing strong winds and the
low chance for a waterspout across Nantucket Sound early this
morning. More strong thunderstorms may develop that could produce
heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous conditions are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 18, 1:29 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
129 PM EDT SAT AUG 18 2018

MAZ002-003-008-010-181800-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
129 PM EDT SAT AUG 18 2018

...STRONG THUNDERSTORM...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Northampton, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm along with brief downpours, localized minor flooding and
frequent lightning.

Locations impacted include...
Amherst, Northampton, Deerfield, South Hadley, Belchertown, Ware,
Granby, Hadley, Sunderland, Hatfield, Williamsburg, Conway, Leverett,
Shutesbury, Westhampton, Whately, Pelham, Chesterfield, Goshen and
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4246 7279 4254 7234 4225 7233 4234 7280
TIME...MOT...LOC 1729Z 272DEG 29KT 4240 7273

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:38 PM EDTSpecial Weather StatementBOXHampshire67 min
Aug 17, 9:26 PM EDTSpecial Weather StatementBOXHampden49 min
Aug 17, 10:24 PM EDTSpecial Weather StatementBOXHampden51 min
Aug 17, 10:44 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire49 min
Aug 17, 10:56 PM EDTSpecial Weather StatementBOXWorcester49 min
Aug 17, 10:59 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire101 min
Aug 17, 11:13 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester47 min
Aug 18, 12:01 AM EDTSpecial Weather StatementBOXMiddlesex44 min
Aug 18, 12:35 AM EDTSpecial Weather StatementBOXMiddlesex40 min
Aug 18, 2:38 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:23 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:53 AM EDTSpecial Marine WarningBOX52 min
Aug 18, 3:56 AM EDTSmall Craft AdvisoryBOX68 hr
Aug 18, 4:31 AM EDTSpecial Marine WarningBOX59 min
Aug 18, 5:07 AM EDTSpecial Marine WarningBOX53 min
Aug 18, 5:57 AM EDTSpecial Marine WarningBOX93 min
Aug 18, 1:29 PM EDTSpecial Weather StatementBOXHampshire31 min
Aug 18, 2:22 PM EDTFlash Flood WarningBOXHampden, Hampshire2 hr
Aug 18, 3:19 PM EDTSevere Thunderstorm WarningBOXWorcester26 min
Aug 18, 4:25 PM EDTAreal Flood AdvisoryBOXBristol, Plymouth2 hr
Aug 18, 5:09 PM EDTSpecial Marine WarningBOX66 min
Aug 18, 5:27 PM EDTSpecial Weather StatementBOXPlymouth33 min
Aug 18, 5:45 PM EDTSpecial Marine WarningBOX60 min
Aug 18, 5:56 PM EDTAreal Flood AdvisoryBOXBarnstable2 hr
Aug 18, 7:02 PM EDTSpecial Marine WarningBOX43 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.